Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Grand Forks, ND

August 1, 2011Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 5:13 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 5:13 AM CDT (10:13 UTC)
Expired
Aug 1, 2011, 6:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:26 PM CDTSevere Thunderstorm WatchSPC8 hr
Aug 1, 4:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4494 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
2.7
Supercell composite
21.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KFGF 011013
SVRFGF
MNC051-111-167-011115-
/O.NEW.KFGF.SV.W.0140.110801T1013Z-110801T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 AM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 615 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHWEST OF       
  FOXHOME...OR   12 MILES EAST OF WAHPETON...MOVING TO THE SOUTHEAST 
  AT 35 MPH. 

  AT 507 AM CDT...49 MPH WIND GUST WAS REPORTED AT ROTHSAY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TENNEY AND CAMPBELL AROUND 520 AM CDT.
  FERGUS FALLS...WESTERN AND NASHUA AROUND 530 AM CDT.
  WENDELL AND DALTON AROUND 545 AM CDT.
  NORCROSS AROUND 550 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ELBOW LAKE...HERMAN...ERDAHL...BARRETT AND HOFFMAN.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 48 AROUND 515 AM CDT...AND MILE MARKER 77
AROUND 600 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4576 9627 4601 9627 4602 9653 4604 9656
      4624 9659 4647 9623 4611 9557 4610 9576
      4593 9575 4576 9575 4575 9577 4575 9625
TIME...MOT...LOC 1011Z 310DEG 30KT 4629 9633
WIND...HAIL 60MPH 0.75IN

$$

JK
2 follow-up statements
416 
WWUS53 KFGF 011043
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 AM CDT MON AUG 1 2011

MNC051-111-167-011115-
/O.CON.KFGF.SV.W.0140.000000T0000Z-110801T1115Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
543 AM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 615 AM CDT...

AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 3 MILES EAST OF WESTERN...OR 8 MILES
SOUTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 35 MPH.

57 MPH WINDS WERE REPORTED AT A MESONET SENSOR ABOUT A MILE 
NORTHWEST OF ROTHSAY AT 512 AM CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENDELL AND DALTON AROUND 545 AM CDT.
  NORCROSS AROUND 550 AM CDT.
  ELBOW LAKE AROUND 555 AM CDT.
  HERMAN AND ASHBY AROUND 600 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 72 AROUND 555 AM CDT...AND MILE MARKER 80
AROUND 605 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4576 9627 4601 9627 4602 9653 4604 9656
      4624 9659 4647 9623 4611 9557 4610 9576
      4593 9575 4576 9575 4575 9577 4575 9625
TIME...MOT...LOC 1039Z 310DEG 30KT 4614 9607

$$

VG
668 
WWUS53 KFGF 011115
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 AM CDT MON AUG 1 2011

MNC051-111-167-011125-
/O.EXP.KFGF.SV.W.0140.000000T0000Z-110801T1115Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
615 AM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN...
SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES IN WEST CENTRAL MINNESOTA
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4576 9627 4601 9627 4602 9653 4604 9656
      4624 9659 4647 9623 4611 9557 4610 9576
      4593 9575 4576 9575 4575 9577 4575 9625
TIME...MOT...LOC 1043Z 310DEG 30KT 4612 9603

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:44 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 2:44 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011

.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.

&&

.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/

DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.

LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.

FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.

SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.

SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.

SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.

MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.

MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.

AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NDZ028>030-038-039-049-052-053.

MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR MNZ002-003-027-029-030-040.

&&

VOELKER
Hazardous weather outlook, Aug 1, 4:50 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON AUG 1 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON AUG 1 2011

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING
WITH DAMAGING WINDS THE MAIN THREAT. THE FAVORED LOCATION WILL BE
ALONG AND SOUTH OF INTERSTATE 94 IN WEST CENTRAL MINNESOTA.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND EVENING AS AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE
FRONT CROSSES THE REGION. THE STORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE UNTIL MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT. IN ADDITION LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 1, 2:16 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     FORT TOTTEN             47.98N 98.99W
08/01/2011                   BENSON             ND   OTHER FEDERAL

            TREES UPROOTED IN TOWN.

&&

JR
Local storm report, Aug 1, 5:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       3 SW FINLEY             47.48N 97.88W
08/01/2011  M6.00 INCH       STEELE             ND   PUBLIC

1245 AM     HAIL             3 SW FINLEY             47.48N 97.88W
08/01/2011  M1.75 INCH       STEELE             ND   PUBLIC

0145 AM     TSTM WND DMG     8 N TOLNA               47.94N 98.44W
08/01/2011                   NELSON             ND   TRAINED SPOTTER

            FLAG POLE DOWN AND TREE BRANCHES DOWN.

0145 AM     HEAVY RAIN       8 N TOLNA               47.94N 98.44W
08/01/2011  M1.50 INCH       NELSON             ND   TRAINED SPOTTER

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:37 AM CDTSevere Thunderstorm WarningFGFMarshall, Norman, Pennington, Polk, Red Lake53 min
Aug 1, 3:16 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin59 min
Aug 1, 4:15 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin60 min
Aug 1, 4:23 AM CDTAreal Flood AdvisoryFGFClay7 hr
Aug 1, 5:14 AM CDTHeat AdvisoryFGFBecker, Clay, Grant, Norman, Otter Tail, Wilkin15 hr
Aug 1, 5:37 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin5 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFWilkin4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay5 days
Aug 1, 3:29 PM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 7 more13 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.